Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults compared to younger people.
Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medications can have side effects. If you are taking NSAIDs, check the US Food and Drug Administration's (FDA)
website for medication guide
for more information.
Gastrointestinal problems, including stomach pain,
ulcers, and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often the first indication of gastrointestinal damage in seniors is bleeding, which can occur without the warning symptoms of nausea, abdominal pain, diarrhea, or dyspepsia
(indigestion and gas).
NSAIDs may create or worsen
gastroesophageal reflux disease
(GERD) symptoms and complications. These may include:
- Esophagitis/Acid reflux—severe
- Esophageal stricture
—narrowing of the esophagus, which makes swallowing difficult or painful
- Barrett's esophagus
—a condition marked by a change in the lining in the esophagus due to long-term acid reflux
The American College of Gastroenterology lists the following as key issues that may put a person taking NSAIDs at risk for GI problems:
- Advanced age
- History of ulcers
- Excess alcohol consumption
- Use of anti-coagulants and corticosteroids
If any of the following warning signs appear, contact your physician immediately:
- Black, tarry stools
- Vomiting of blood
or stomach cramps
- Stomach pain that disappears after eating or taking antacids
- Unexplainable nausea, vomiting, or diarrhea
Several studies found that problems with NSAIDs are not just stomach-related. Some problems that have been associated with regular NSAIDS include:
Increased risk of
Lightheadedness, drowsiness, confusion, ringing of the ears, and
can occur, all of which usually disappear once the drugs are stopped.
- Because NSAIDs interfere with blood clotting, some people who take high doses of NSAIDs bruise easily. If you take blood thinners, such as aspirin, coumarin, or warfarin, consult with your doctor before starting NSAIDs.
Allergic reactions to NSAIDs are not uncommon. Signs of a drug allergy include rapid heartbeat, rapid breathing, wheezing, fainting,
or rash, and puffiness around the eyes.
- The effectiveness of antihypertensive drugs may be limited and cause diastolic blood pressure to rise with NSAID use.
There is a risk for
in seniors who take diuretics and NSAIDs.
Increased risk of cardiovascular conditions, such as
and blood clots, which can lead to complications such as a
NSAIDs are associated with
toxic hepatitis, an inflammation of the liver which can lead to liver damage.
- NSAIDs can reduce the effects of ACE inhibitors, beta-blockers, and thiazides. NSAIDs can also increase the risk of toxicity from digoxin.
People at older ages usually need more medications, and sometimes at higher doses.
The following changes are a primary reason why drug doses for seniors are typically lower than those recommended for younger people:
- The liver is the body's central processing plant for drugs. As we age, the liver decreases in size, which means blood flow declines and processing slows.
- The amount of body fat increases while the amount of lean body mass and total body water decrease. These changes result in a higher concentration of drugs in the body fluids and hinder drug elimination.
- The kidneys help eliminate drugs from the body, but their work is slowed by declining kidney function. If you have kidney problems, use of NSAIDs should be avoided or monitored closely by your doctor.
- Consult your physician before taking NSAIDs (or any other drug).
- Take NSAIDs with food to help prevent gastrointestinal upset.
- Keep a list of medications handy when you need to share drug information with your doctor or pharmacist.
- Talk with your doctor about alternative pain relievers, including acetaminophen or herbal medications. All drugs have the potential for interaction and side effects.
Do not take NSAIDs with alcohol.
Bessone, F. Non-steroidal anti-inflammatory drugs: What is the actual risk of liver damage?
World J Gastroenterol. 2010;16(45):5651-5661.
Field TS, Gurwitz JH, Glynn RJ, et al. The renal effects of nonsteroidal anti-inflammatory drugs in older people.
J Am Geriatr Soc.
Fosslien E. Cardiovascular complications of non-steroidal anti-inflammatory drugs.
Ann Clin Lab Sci. 2005;35(4):347-385.
Fries, JF. The epidemiology of NSAID gastropathy: the ARAMIS experience.
Heerdink ER, Leufkens HG, Herings R, Ottervanger JP, Stricker B, Bakker A. NSAIDs associated with increased risk of coronary heart failure in elderly patients taking diuretics.
Arch Intern Med.
Ruoff GE. Use of NSAIDs questioned in high-risk patients.
Last reviewed September 2013 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.